Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 6, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 20, 2014, 11:06 PM CST for 6 counties in Tennessee. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2014, 11:06 PM CST (05:06 UTC)
- Expired
- Feb 21, 2014, 12:00 AM CST
- In force
- 54 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bledsoe County, TN, Hamilton County, TN, Marion County, TN, Meigs County, TN, Rhea County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 11:55 PM CST | TSTM WND DMG | Chattanooga, TN | NUMEROUS TREES DOWN ACROSS THE COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 9:47 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
814
WUUS54 KMRX 210506
SVRMRX
TNC007-065-115-121-143-153-210600-
/O.NEW.KMRX.SV.W.0006.140221T0506Z-140221T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1206 AM EST FRI FEB 21 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLEDSOE COUNTY IN EAST TENNESSEE...
HAMILTON COUNTY IN EAST TENNESSEE...
MARION COUNTY IN EAST TENNESSEE...
MEIGS COUNTY IN EAST TENNESSEE...
RHEA COUNTY IN EAST TENNESSEE...
SEQUATCHIE COUNTY IN EAST TENNESSEE...
* UNTIL 100 AM EST/MIDNIGHT CST/
* AT 1102 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES WEST OF PIKEVILLE TO 10 MILES WEST OF BRIDGEPORT...AND
MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
CHATTANOOGA...DAYTON...DECATUR...LOOKOUT MOUNTAIN...SIGNAL
MOUNTAIN...SPRING CITY...SODDY-DAISY...HARRISON...POWELLS
CROSSROADS...MELVINE...HALETOWN (GUILD)...BRAYTON...LONE OAK...
GRANDVIEW...GRAYSVILLE...RED BANK...EVENSVILLE...SALE CREEK...
MIDDLE VALLEY AND OOLTEWAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3498 8569 3577 8504 3577 8491 3583 8479
3579 8474 3575 8474 3574 8470 3570 8467
3572 8464 3532 8489 3529 8495 3515 8503
3512 8502 3507 8505 3497 8532
TIME...MOT...LOC 0506Z 240DEG 45KT 3560 8527 3492 8584
$$
DGS2 follow-up statements
644
WWUS54 KMRX 210525
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1225 AM EST FRI FEB 21 2014
TNC007-065-115-121-143-153-210600-
/O.CON.KMRX.SV.W.0006.000000T0000Z-140221T0600Z/
RHEA TN-SEQUATCHIE TN-BLEDSOE TN-HAMILTON TN-MARION TN-MEIGS TN-
1225 AM EST FRI FEB 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM
EST/MIDNIGHT CST/ FOR MEIGS...MARION...HAMILTON...BLEDSOE...
SEQUATCHIE AND RHEA COUNTIES...
AT 1121 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM MELVINE TO 6 MILES SOUTHWEST OF HALETOWN
(GUILD)...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
PIKEVILLE TO JASPER...MOVING NORTHEAST AT 60 MPH.
LOCATIONS IN THE WARNING INCLUDE...
CHATTANOOGA...DAYTON...DECATUR...LOOKOUT MOUNTAIN...SIGNAL
MOUNTAIN...SPRING CITY...SODDY-DAISY...HARRISON...HALETOWN
(GUILD)...LONE OAK...GRANDVIEW...GRAYSVILLE...EVENSVILLE...RED
BANK...SALE CREEK...MIDDLE VALLEY...OOLTEWAH...OLD WASHINGTON...
SHADY GROVE AND BIRCHWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
NORTHERN ALABAMA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EST FRIDAY MORNING/400
AM CST FRIDAY MORNING/ FOR SOUTHWEST NORTH CAROLINA AND EAST
TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3498 8569 3577 8504 3577 8491 3583 8479
3579 8474 3575 8474 3574 8470 3570 8467
3572 8464 3532 8489 3529 8495 3515 8503
3512 8502 3507 8505 3497 8532
TIME...MOT...LOC 0525Z 239DEG 54KT 3569 8501 3502 8558
$$
DGS721
WWUS54 KMRX 210543
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1243 AM EST FRI FEB 21 2014
TNC007-065-115-121-143-153-210600-
/O.CON.KMRX.SV.W.0006.000000T0000Z-140221T0600Z/
RHEA TN-SEQUATCHIE TN-BLEDSOE TN-HAMILTON TN-MARION TN-MEIGS TN-
1243 AM EST FRI FEB 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM
EST/MIDNIGHT CST/ FOR MEIGS...MARION...HAMILTON...BLEDSOE...
SEQUATCHIE AND RHEA COUNTIES...
AT 1240 AM EST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GRANDVIEW TO SIGNAL
MOUNTAIN...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF
ROCKWOOD TO CHATTANOOGA...MOVING NORTHEAST AT 65 MPH.
LOCATIONS IN THE WARNING INCLUDE...
DECATUR...SPRING CITY...HARRISON...MIDDLE VALLEY...SHADY GROVE...
OOLTEWAH...OLD WASHINGTON...BIRCHWOOD...PEAKLAND AND BIG SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
MARION COUNTY AND NORTHERN ALABAMA. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS!
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EST FRIDAY MORNING/400
AM CST FRIDAY MORNING/ FOR SOUTHWEST NORTH CAROLINA AND EAST
TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3498 8569 3577 8504 3577 8491 3583 8479
3579 8474 3575 8474 3574 8470 3570 8467
3572 8464 3532 8489 3529 8495 3515 8503
3512 8502 3507 8505 3497 8532
TIME...MOT...LOC 0543Z 239DEG 56KT 3578 8482 3509 8531
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 8:17 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Feb 20, 8:17 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
917 PM EST THU FEB 20 2014
.DISCUSSION...LINE OF STRONG TO SEVERE STORMS IS APPROACHING ON
SCHEDULE. SHOULD MOVE INTO OUR WESTERN AREAS SHORTLY BEFORE
MIDNIGHT...THEN IS EXPECTED TO PROGRESS EAST AND EXIT BY AROUND 4
OR 5 AM. STILL LOOKS LIKE DAMAGING WINDS WILL BE THE PRIMARY
THREAT...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE AND HAIL MAY
OCCUR AS WELL. CURRENT FORECAST FOR TONIGHT GENERALLY APPEARS TO BE
ON TRACK...SO WILL JUST ADJUST HOURLY TEMPS AND DEW POINTS IN THE
DATABASE AT THIS POINT.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 45 59 33 66 38 / 90 20 0 0 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 47 57 32 63 36 / 100 40 0 0 10
OAK RIDGE, TN 45 57 32 61 36 / 90 30 0 0 10
TRI CITIES AIRPORT, TN 48 55 25 59 32 / 100 50 0 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 4 AM EST /3 AM CST/ FRIDAY FOR THE FOLLOWING
ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...JOHNSON...
MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER SMOKY
MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
MONROE...UNICOI.
VA...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...WISE.
&&
LWHazardous weather outlook, Feb 20, 3:46 AM CST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 446 AM EST THU FEB 20 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 446 AM EST THU FEB 20 2014 /346 AM CST THU FEB 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TONIGHT... A STRONG LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI AND OHIO VALLEYS WILL DRAG A COLD FRONT INTO THE TENNESSEE VALLEY TONIGHT...AND BRING THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS. GIVEN THE STRONG WIND FIELD ASSOCIATED WITH THIS STORM SYSTEM...DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS...BUT ISOLATED TORNADOES COULD ALSO OCCUR WITH THE STRONGEST ACTIVITY. IN ADDITION...WINDY CONDITIONS CAN BE EXPECTED THIS AFTERNOON THROUGH LATE TONIGHT OVER THE HIGHER ELEVATIONS OF SOUTHWEST VIRGINIA AND EAST TENNESSEE...THE CUMBERLAND PLATEAU...AND SOUTHWEST NORTH CAROLINA. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS AS SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS TO 45 MPH ARE EXPECTED FROM 1 PM EST THIS AFTERNOON THROUGH 4 AM ON FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH TONIGHT DUE TO THE RISK OF SEVERE WEATHER.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 10:17 PM CST | Severe Thunderstorm Warning | MRX | Bledsoe, Marion, Sequatchie | 58 min |
| Feb 20, 10:21 PM CST | Severe Thunderstorm Warning | MRX | Campbell, Morgan, Scott | 54 min |
| Feb 20, 11:10 PM CST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Morgan, Roane, Scott | 65 min |
| Feb 20, 11:15 PM CST | Severe Thunderstorm Warning | MRX | Marion | 15 min |
| Feb 20, 11:53 PM CST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Loudon, Morgan, Roane | 67 min |
| Feb 20, 11:54 PM CST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Monroe, Rhea | 51 min |
| Feb 21, 12:00 AM CST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 60 min |
| Feb 21, 12:36 AM CST | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 39 min |
| Feb 21, 12:39 AM CST | Severe Thunderstorm Warning | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 5 more | 66 min |
| Feb 21, 12:58 AM CST | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 47 min |
| Feb 21, 1:16 AM CST | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins, Sullivan | 44 min |
| Feb 21, 1:34 AM CST | Severe Thunderstorm Warning | MRX | Blount, Cocke, Greene, Hamblen, Jefferson, Knox and 1 more | 56 min |
| Feb 21, 2:08 AM CST | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 52 min |
| Feb 21, 2:14 AM CST | Severe Thunderstorm Warning | MRX | Carter, Greene, Johnson, Unicoi, Washington | 61 min |
| Feb 21, 2:58 AM CST | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.